Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 142, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 3, 2004, 8:02 AM CDT for Buffalo County, Hand County, Hyde County, South Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2004, 8:02 AM CDT (13:02 UTC)
- Expired
- Aug 3, 2004, 9:00 AM CDT
- In force
- 58 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Buffalo County, SD, Hand County, SD, Hyde County, SD
The radar
The Aberdeen radar (KABR), 140 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 8:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 1.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 031302
SVRABR
SDC017-059-069-031400-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
801 AM CDT TUE AUG 3 2004
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA
HAND COUNTY IN CENTRAL SOUTH DAKOTA
HYDE COUNTY IN CENTRAL SOUTH DAKOTA
* UNTIL 900 AM CDT
* AT 801 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHWEST OF HIGHMORE TO
8 MILES SOUTH OF FORT THOMPSON...MOVING EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
REE HEIGHTS...MILLER DALE COLONY AROUND 830 AM CDT
GANN VALLEY AROUND 840 AM CDT
AMES AROUND 845 AM CDT
MILLER AROUND 855 AM CDT
SAINT LAWRENCE...DANFORTH...VAYLAND AROUND 900 AM CDT
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4476 9967 4441 9952 4420 9963 4412 9947
4396 9937 4396 9883 4411 9883 4419 9881
4440 9870 4475 9884
$$
KEEFEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:45 AM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Aug 3, 3:45 AM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 345 AM CDT TUE AUG 3 2004 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT FORECAST CHALLENGE WILL BE TIMING THE END OF MORNING CONVECTION AND WHEN NEXT ROUND BEGINS TODAY. TRICKY TEMP FORECAST AS WELL. MORNING MCS/MINI-BOW ECHO NOW APPROACHING WESTERN CWA FRINGE. THIS CLUSTER OF STORMS SHOULD CONTINUE TO PROPAGATE ALONG STATIONARY BOUNDARY DRAPED ACROSS WESTERN SODAK SEWD INTO NORTHEAST NE...WHERE BEST POOLING OF LOW LEVEL MOISTURE AND MID-LEVEL INSTABILITY RESIDE. SVR T-STORM WATCH NUMBER 693 IN EFFECT UNTIL 8 AM CDT FOR CENTRAL/SC SODAK. THOUGHTS SURROUNDING DAY 1 TEMP FORECAST MAINLY CONCERNED WITH CONVECTIVE DEBRIS CLOUDINESS AND COOL OUTFLOW BOUNDARY LAYER INHIBITING REALIZATION OF A FULLY-MIXED/FULL INSOLATION DAY. KNOCKED SEVERAL DEGREES OFF OF 850HPA PROGGED MAX T ACROSS NW CWA AS A RESULT. ALSO...GFS AND ETA 00Z RUNS COMING IN MUCH COOLER FOR DAY 2 AND DAY 3 WITH 850HPA THERMAL PROGS COOLING INTO +10 TO +15C RANGE...WHICH WOULD READ AS LOWER 70S FOR HIGHS. MET GUIDANCE SUPPORTING THAT IDEA...BUT OPTED TO ONLY SHAVE ABOUT A CATEGORY OF TEMPERATURE OFF OF MAX T GRID. TEMPS MAY STILL NEED TO BE KNOCKED DOWN SOME MORE. S/WS ABOUND ACROSS INTERMOUNTAIN WEST AND NORTHERN PLAINS THIS MORNING THROUGH LATE THIS EVENING. NEXT S/W OF CONCERN LIFTING INTO MT IN SW FLOW ALOFT...AND SHOULD BE SLAMMING INTO CWA JUST ABOUT OR SHORTLY AFTER PEAK HEATING TODAY. LOW LEVELS ON ENERLY FLOW SLOW TO DRY OUT TODAY...SO ONE MORE DECENT SHOT FOR MEASURABLE PRECIP...WITH FOCUS TONIGHT BEING SHIFTED APPX 100 MILES EAST OF WHERE PRECIP IS FALLING THIS MORNING...AS PER GFS AND ETA PROGGED MID-LEVEL LIFT AND UPPER LEVEL JET SUPPORT. NUMEROUS OUTFLOW BOUNDARIES NOTED ON REGIONAL 88DS...SO ONE WOULD THINK THE LOW LEVEL FOCUS MECHANISMS WILL BE HANGING AROUND TO INITIATE TS AGAIN BY LATE THIS AFTERNOON. BY 12Z WEDNESDAY...MAJORLY DRIED OUT LOW LEVELS COMBINED WITH STABILIZING AFFECT OF COOLER AIR IN SFC TO 700HPA LAYER SHOULD SPELL AN END TO PRECIP POTENTIAL THROUGH THE REMAINDER OF SHORT TERM...AS CANADIAN SFC HIGH STILL PROGGED TO SET UP CAMP ACROSS CWA. .LONG TERM...FRIDAY THROUGH MONDAY FEW CHANGES TO THE MEDIUM RANGE. FRIDAY MORNING OPENS WITH A LEE SIDE UPPER TROUGH AND AN OLD LOW OVER THE EASTERN UNITED STATES. SURFACE FLOW FROM THE SOUTH AND A GRADUAL H5 HEIGHT RISE WILL ALLOW AIR TO BECOME MORE UNSTABLE. WENT ALONG WITH CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND SATURDAY MORNING. ANOTHER CHANCE SATURDAY AFTERNOON AS COLD FRONT ASSOCIATED WITH H5 LOW MOVING THROUGH THE RIDGE SATURDAY. CHANCE OF THUNDERSTORMS WILL LAST INTO SUNDAY MORNING AS COLD FRONT PASSES. UPPER RIDGE THEN TRIES TO REESTABLISH BUT AT TIMES MORE RESEMBLES FAST WESTERLY PATTERN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && DORN/KEEFE
In the hours before
Local storm report, Aug 3, 6:54 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
654 AM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0642 AM TSTM WND GST PIERRE 44.37N 100.32W
08/03/2004 60 MPH HUGHES SD OFFICIAL NWS OBS
WIND GUST AT AIRPORT.
&&
KGLocal storm report, Aug 3, 7:31 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
731 AM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 AM HAIL 26 NNW HAYES 44.72N 101.23W
08/03/2004 0.75 INCH ZIEBACH SD EMERGENCY MNGR
0630 AM TSTM WND DMG 1 W FORT PIERRE 44.36N 100.40W
08/03/2004 STANLEY SD EMERGENCY MNGR
ROOF BLOWN OFF BARN AND ONTO NEARBY VEHICLE
0635 AM TSTM WND DMG PIERRE 44.37N 100.32W
08/03/2004 HUGHES SD EMERGENCY MNGR
FRONT DOOR BLOWN OFF OF ST MARYS HOSPITAL
&&
ABRSpecial weather statement, Aug 3, 7:32 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 732 AM CDT TUE AUG 3 2004 SDZ015-033-045-031302- DEWEY-JONES-STANLEY- THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR DEWEY...STANLEY AND JONES COUNTIES IN CENTRAL SOUTH DAKOTA. THE WATCH REMAINS IN EFFECT FOR SULLY...HUGHES...LYMAN...HYDE...HAND...AND BUFFALO COUNTIES UNTIL 8 AM CDT. DORN
Local storm report, Aug 3, 8:02 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
802 AM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0801 AM TSTM WND GST FORT PIERRE 44.36N 100.38W
08/03/2004 101 MPH STANLEY SD BROADCAST MEDIA
&&
ABRLocal storm report, Aug 3, 8:02 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
802 AM CDT TUE AUG 03 2004
...CORRECTED FOR TIME...
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 AM TSTM WND GST FORT PIERRE 44.36N 100.38W
08/03/2004 101 MPH STANLEY SD PUBLIC - MEASURED WIND
WITH EQUIPMENT
&&
ABRThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:38 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 67 min |
| Aug 2, 11:34 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 56 min |
| Aug 3, 5:00 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 45 min |
| Aug 3, 5:43 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 62 min |
| Aug 3, 6:02 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Stanley, Sully | 58 min |
| Aug 3, 6:59 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Sully | 46 min |
| Aug 3, 7:19 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Sully | 26 min |
| Aug 3, 7:36 AM CDT | Severe Thunderstorm Warning | ABR | Hyde | 24 min |
| Aug 3, 8:59 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 16 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.